How does medication overuse affect migraine headache?

Updated: Oct 21, 2019
  • Author: Jasvinder Chawla, MD, MBA; Chief Editor: Helmi L Lutsep, MD  more...
  • Print
Answer

In some patients, migraine progresses to chronic migraine. Acute overuse of symptomatic medication is considered one of the most important risk factors for migraine progression. Medication overuse headache can occur with any analgesic, including acetaminophen or nonsteroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen, naproxen, and aspirin. In addition, Bigal and Lipton identified the following associations of medication with progression to chronic migraine [28] :

  • Opiates - Critical dose of exposure is around 8 days per month; the effect is more pronounced in men

  • Barbiturates - Critical dose of exposure is around 5 days per month; the effect is more pronounced in women

  • Triptans - Migraine progression is seen only in patients with high frequency of migraine at baseline (10-14 days/mo)

In the study, the effect of anti-inflammatory medications varied with headache frequency. These agents were protective in patients with fewer than 10 days of headache at baseline but induced migraine progression in patients with a high frequency of headaches at baseline. [28]


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!